Arte SheetsLearn. Try. Understand.

Clinical Medicine & Physiology

MUST Score Calculator: BAPEN Malnutrition Universal Screening Tool Formula

Calculate the 3-step BAPEN Malnutrition Universal Screening Tool (MUST, 0–6 points) from Adult BMI (kg/m^2), Unplanned 3–6 Month Weight Loss (%), and Acute Disease >5-Day No-Intake Effect.

Three rapid bedside steps classify adult malnutrition risk across hospital, clinic, and care-home settings!

Developed by the Malnutrition Advisory Group of BAPEN (Elia, 2003) and endorsed by ESPEN and NICE, the Malnutrition Universal Screening Tool (MUST) sums three independent nutritional risk components into an actionable 0-to-6 score: Step 1 BMI Score (> 20.0 kg/m^2 = 0, 18.5–20.0 = 1, < 18.5 = 2 points); Step 2 Unplanned Weight Loss in Past 3–6 Months (< 5% = 0, 5%–10% = 1, > 10% = 2 points); and Step 3 Acute Disease Effect (+2 points if the patient is acutely ill AND there has been or is likely to be no nutritional intake for > 5 days, else 0)!

Total MUST Score maps directly to BAPEN’s 5th-step care pathway: 0 points = Low Risk (repeat screening weekly in hospital, monthly in care homes, annually in community), 1 point = Medium Risk (document 3-day dietary intake and observe), and >= 2 points = High Risk (refer to dietitian / nutrition support team and initiate fortified food or oral supplements)!

MUST Step0 Points1 Point2 Points
Step 1: BMI (kg/m^2)> 20.018.5 to 20.0< 18.5
Step 2: Unplanned 3–6 Mo Weight Loss (%)< 5.0%5.0% to 10.0%> 10.0%
Step 3: Acute Illness + >5 Days No IntakeAbsent (0)—Present (+2 pts)

Total BAPEN MUST Malnutrition Risk Score (0 to 6 Points)

Sums BMI points (B2), unplanned weight-loss % points (B3), and acute-disease no-intake points (B4 = 0 or 1 -> +2).

=IF(OR(B2 < 10, B2 > 80, B3 < 0, B3 > 60, AND(B4 <> 0, B4 <> 1)), "Invalid MUST Screening Inputs", IF(B2 > 20, 0, IF(B2 >= 18.5, 1, 2)) + IF(B3 < 5, 0, IF(B3 <= 10, 1, 2)) + IF(B4 = 1, 2, 0))

BAPEN MUST Risk Category & Care Pathway Action

Classifies Total MUST Score into Low Risk (0), Medium Risk (1), or High Risk (>= 2).

=IF(OR(B2 < 10, B2 > 80, B3 < 0, B3 > 60, AND(B4 <> 0, B4 <> 1)), "Invalid MUST Screening Inputs", IF((IF(B2 > 20, 0, IF(B2 >= 18.5, 1, 2)) + IF(B3 < 5, 0, IF(B3 <= 10, 1, 2)) + IF(B4 = 1, 2, 0)) = 0, "MUST 0: Low Risk (Routine Re-Screening)", IF((IF(B2 > 20, 0, IF(B2 >= 18.5, 1, 2)) + IF(B3 < 5, 0, IF(B3 <= 10, 1, 2)) + IF(B4 = 1, 2, 0)) = 1, "MUST 1: Medium Risk (3-Day Intake Observation)", "MUST >= 2: High Risk (Treat / Dietitian Referral)")))

Try the example

Use the original values or change them to test your understanding.

Further reading